Missouri, 2009Flash Flood and Hail in Missouri, July 11 to 12, 2009
July 11 to 12, 2009 · NWS SGF · 24 events in 9 counties and zones
A cluster of severe thunderstorms, with embedded supercells, developed over central Missouri and moved southward across eastern portions of the Springfield County Warning Area. The thunderstorms produced severe winds up to 60mph, baseball size hail and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $224,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of severe thunderstorms, with embedded supercells, developed over central Missouri and moved southward across eastern portions of the Springfield County Warning Area. The thunderstorms produced severe winds up to 60mph, baseball size hail and heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 11, 1:47 AM CST, 43 minutes earlier.
Area forecast discussion, Jul 11, 1:47 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 AM CDT SAT JUL 11 2009
.DISCUSSION...
ONCE AGAIN...SHOWERS AND THUNDERSTORMS DEVELOPED WITHIN A REGION OF
ENHANCED ISENTROPIC PRESSURE ADVECTION OVER EASTERN KANSAS AND
WESTERN MISSOURI. THIS TIGHT ZONE OF BAROCLINICITY CAN BE VIEWED
ALONG THE 315 K POTENTIAL TEMPERATURE SURFACE. PARCELS CONTINUE TO
ADVECT UP THIS STEEP INCLINE AT A NEAR PERPENDICULAR
ANGLE...ALLOWING THEM TO REACH A LEVEL OF FREE CONVECTION ABOVE A
THICK LAYER OF LOW LEVEL CONVECTIVE INHIBITION.
CLOUD COVER AND PRECIPITATION ASSOCIATED WITH THIS CONVECTION WILL
HAVE IMPACTS ON TEMPERATURES TODAY. REGARDING YESTERDAY...CLOUD COVER
CONFINED AFTERNOON HIGHS IN THE 80S IN MOST LOCATIONS OF THE
MISSOURI OZARKS. HOWEVER...JOPLIN AND THE REST OF SOUTHEAST KANSAS
ALL APPROACHED 100 DEGREES. TODAY MAY BE SLIGHTLY DIFFERENT AS
ONGOING CLOUD COVER AND CONVECTION ARE POSITIONED FURTHER SOUTH AND
WEST...WHICH WILL LIKELY KEEP SOUTHEAST KANSAS AND FAR WESTERN
MISSOURI POSSIBLY 5 TO 10 DEGREES COOLER TODAY COMPARED TO YESTERDAY.
AS FOR RAIN CHANCES...THE MAJORITY OF THE CWA COULD EXPERIENCE
MEASURABLE RAINFALL TODAY...HOWEVER...THE BEST COVERAGE WILL LIKELY
OCCUR OVER CENTRAL MISSOURI. THE REASON FOR FOCUSING POPS OVER
CENTRAL MISSOURI IS DUE TO THE MOVEMENT OF THE PREVIOUSLY MENTIONED
315K BAROCLINIC ZONE. MODELS SUGGEST AN EASTWARD PROGRESSION INTO
THE DAYTIME HOURS...CAUSING THE BEST LIFT OVER THE LAKE OF THE
OZARKS REGION/EASTERN OZARKS. PULSE LIKE THUNDERSTORMS ARE UNLIKELY
TODAY GIVEN THE STOUT CAP THAT HAS SPREAD INTO THE OZARKS AIRMASS.
TONIGHT COULD BE ANOTHER REPEAT AS MODELS SHOW CONVECTION DEVELOPING
ON THE NORTHEAST PERIPHERY OF THE SUMMERTIME HIGH. HOWEVER...THE
LATEST INDICATIONS SUGGEST THAT TONIGHTS CONVECTION WILL LIKELY
DEVELOP FURTHER TO THE NORTHEAST...WHICH MAY CAUSE HEAT ADVISORY
LIKE CONDITIONS OVER SE KANSAS AND PARTS OF WESTERN MISSOURI FOR
SUNDAY.
AS FOR THE REST OF THE EXTENDED FORECAST...NOT MUCH CHANGE OCCURS
WITH THE OVERALL PATTERN. THE SUMMERTIME HIGH MAINTAINS POSITION
OVER THE SOUTHERN PLAINS OF WEST TEXAS AND EASTERN NEW MEXICO. THIS
LEAVES OUR REGION ALONG THE PERIPHERY OF THE HIGH...AND IN A
FAVORABLE REGION FOR NOCTURNAL CONVECTION ON ANY GIVEN NIGHT.
CRAMER
&&
.AVIATION...
ANOTHER CLUSTER OF THUNDERSTORMS WILL DEVELOP OVERNIGHT FROM
EASTERN KANSAS INTO CENTRAL MISSOURI. THIS ACTIVITY SHOULD THEN
BEGIN TO MOVE SOUTHEAST DURING THE LATE NIGHT AND EARLY MORNING
HOURS. IT IS STILL TOUGH TO TELL IF THESE STORMS WILL IMPACT KSGF.
DECIDED TO GO WITH CB GROUP FOR NOW. DID NOT INCLUDE CB GROUP FOR
KJLN AS ACTIVITY SHOULD REMAIN TO THE NORTH AND EAST.
OTHERWISE...VFR CONDITIONS WILL CONTINUE INTO SATURDAY EVENING.
DID INCLUDE WIND SHEAR IN THE TAFS INTO EARLY SATURDAY MORNING AS
A LOW LEVEL JET VEERS OVER THE AREA.
SCHAUMANN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 10, 9:52 PM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1052 PM CDT FRI JUL 10 2009
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1052 PM CDT FRI JUL 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE OVERNIGHT
ACROSS THE ENTIRE OUTLOOK AREA. THE BEST CHANCE FOR STORMS
WILL GENERALLY BE NORTH OF HIGHWAY 60 AS A LOW LEVEL JET
INTERACTS WITH AN UNSTABLE AIRMASS. ENOUGH WIND SHEAR EXISTS
FOR A FEW STRONG TO SEVERE STORMS. WIND GUSTS TO 60 MPH...HAIL
TO THE SIZE OF QUARTERS...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH ANY STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PERIODIC THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS WEEKEND
THROUGH EARLY NEXT WEEK...THOUGH EXACT TIMING OF THESE
THUNDERSTORMS REMAINS UNCERTAIN.
HEAT INDEX VALUES AROUND 100 DEGREES WILL BE POSSIBLE EACH
AFTERNOON FROM THIS WEEKEND INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
SCHAUMANN
Event by event
13 hail, 9 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, St. Clair
- When
- July 11, 2:30 AM CST
- Where
- St. Clair County, 0.69 mi S of Appleton City to 0.82 mi SE of Appleton City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 38.190, -94.030
Severe thunderstorm winds caused power outages, downed trees and scattered loose outdoor items across portions of the city.
Thunderstorm Wind, Vernon
- When
- July 11, 2:35 AM CST
- Where
- Vernon County, 2.18 mi W of Dederick to 1.67 mi ENE of Dederick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 37.850, -94.170
Severe thunderstorm winds downed numerous trees. Additional reports of downed tress and a 100 foot tall amateur radio tower, all laying to the east, occurred east of Dederick. Law enforcement reported minor damage to three homes occurred when trees fell on the homes.
Thunderstorm Wind, Christian
- When
- July 11, 4:35 AM CST
- Where
- Christian County, 2.35 mi N of Mc Cracken to 1.01 mi WSW of Linden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 37.053, -93.178
Severe thunderstorm winds downed trees and snapped power poles in a community northeast of Ozark. Penny size hail also damaged siding.
Hail, Christian
- When
- July 11, 5:35 AM CST
- Where
- Christian County, 2.35 mi N of Mc Cracken
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.053, -93.178
Hail, Pulaski
- When
- July 11, 4:51 PM CST
- Where
- Pulaski County, 0.88 mi NE of Crocker
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.960, -92.260
Hail, Dent
- When
- July 11, 4:53 PM CST
- Where
- Dent County, Lecoma
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.780, -91.730
Hail, Dent
- When
- July 11, 4:55 PM CST
- Where
- Dent County, 0.55 mi E of Anutt
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.720, -91.720
Thunderstorm Wind, Maries
- When
- July 11, 5:11 PM CST
- Where
- Maries County, 3.89 mi W of Brinktown to 2.55 mi W of Brinktown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.132, -92.152
Severe thunderstorm winds downed power lines along County Road 607 south of Highway 42.
Hail, Dent
- When
- July 11, 5:25 PM CST
- Where
- Dent County, 2.14 mi NNE of Hobson
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.780, -91.620
Lightning, Howell
- When
- July 11, 7:05 PM CST
- Where
- Howell County, Willow Spgs
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 37.000, -91.970
A lightning strike damage the radio service and phone lines at the Missouri State Highway Patrol Troop G Headquarters.
Thunderstorm Wind, Texas
- When
- July 11, 7:30 PM CST
- Where
- Texas County, 1.1 mi E of Yukon to 1.59 mi ENE of Yukon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.270, -91.850
Severe thunderstorm winds downed a large tree which fell on a trailer home.
Hail, Texas
- When
- July 11, 7:40 PM CST
- Where
- Texas County, 0.69 mi S of Eunice
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.240, -91.780
Thunderstorm Wind, Texas
- When
- July 11, 7:45 PM CST
- Where
- Texas County, 0.54 mi SSE of Arroll
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.113, -91.727
A barn along Highway W suffered roof damage.
Hail, Howell
- When
- July 11, 8:08 PM CST
- Where
- Howell County, 1.1 mi E of Mountain View
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.000, -91.700
Hail, Howell
- When
- July 11, 8:15 PM CST
- Where
- Howell County, 1.1 mi E of Mountain View
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.000, -91.700
Hail, Howell
- When
- July 11, 8:21 PM CST
- Where
- Howell County, 1.1 mi E of Mountain View
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.000, -91.700
Hail, Oregon
- When
- July 11, 8:45 PM CST
- Where
- Oregon County, 3.4 mi WSW of Alton
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 36.690, -91.460
Hail, Howell
- When
- July 11, 9:08 PM CST
- Where
- Howell County, 1.1 mi E of Mountain View
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.000, -91.700
Thunderstorm Wind, Oregon
- When
- July 11, 9:30 PM CST
- Where
- Oregon County, 3.92 mi WSW of Garfield to 2.35 mi SW of Garfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.590, -91.460
Severe thunderstorm wind gusts downed several trees in a rural area along Highway 19, between Alton and Thayer.
Thunderstorm Wind, Howell
- When
- July 11, 10:10 PM CST
- Where
- Howell County, 1.08 mi SSW of West Plains Arpt to West Plains
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $120,000
- Reported by
- Law Enforcement
- Coordinates
- 36.735, -91.874
A few store awnings were damaged from severe thunderstorm wind gusts. Numerous trees and limbs were downed by the winds with at least one SUV damaged when a large tree fell on it. These severe wind gusts also snapped six power poles along Highway 160 and downed the broadcast tower of K38HE TV within the city limits.
Thunderstorm Wind, Howell
- When
- July 11, 10:11 PM CST
- Where
- Howell County, West Plains to 0.54 mi E of West Plains
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.730, -91.850
Law enforcement officers estimated wind gusts at 60 mph.
Flash Flood, Oregon
- When
- July 11, 11:00 PM CST to July 12, 5:00 AM CST
- Where
- Oregon County, 1.72 mi WSW of Garfield to 2.26 mi WSW of Garfield
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.608, -91.427
Heavy rainfall from a slow moving thunderstorm produced flooding across Highway A near the intersection of Highway 19 west of the town of Couch.
Hail, Howell
- When
- July 11, 11:11 PM CST
- Where
- Howell County, 1.08 mi SSW of West Plains Arpt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.735, -91.874
Hail, Howell
- When
- July 11, 11:14 PM CST
- Where
- Howell County, West Plains
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.730, -91.850
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 11 to 15, 20091 death · 25 events
- Tornadoes and Flash Flooding in Ohio, July 11, 20095 injured · $311,000 · EF1 · 11 events
- Flood in Florida, July 11, 2009$4.0 million · 1 event
- Tornado and Hail in North Dakota, July 11 to 12, 2009$135,000 · EF0 · 11 events
- Damaging Winds in Arkansas, July 11 to 12, 2009$107,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$65,000 · 1.25 in hail · 18 events
- Flash Flooding and Hail in New York, July 11, 2009$98,000 · 52 kt wind · 8 events
- Hail in Wisconsin, July 11, 2009$125,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$95,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Kentucky, July 11, 2009$85,000 · 0.88 in hail · 3 events
- Damaging Winds and Lightning Strike in Ohio, July 11, 20093 injured · $15,000 · 50 kt wind · 6 events
- Hail in Kansas, July 11, 2009$50,000 · 1.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188360, 188362, 188363, 188371, 187413, 187414, 187415, 188364, 187416, 190179, 188365, 187417, 190178, 187423, 187419, 187418, 187422, 187420, 188366, 188367, 188368, 188433, 188372, 187421.